Hail, Ransom
- When
- June 18, 1:00 PM CST
- Where
- Ransom County, 5.62 mi WNW of Ft Ransom
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.550, -98.030
Significant tree damage was reported.
Eastern North Dakota remained in a very weak surface pattern on the 18th, with numerous weak surface lows and boundaries across the midwest. Like the past several days, moisture levels remained very high, with surface dew points in the low to mid 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Eastern North Dakota remained in a very weak surface pattern on the 18th, with numerous weak surface lows and boundaries across the midwest. Like the past several days, moisture levels remained very high, with surface dew points in the low to mid 60s. Some morning cloud cover along the North Dakota/South Dakota border lifted north by afternoon, and allowed a period of good heating. Although the upper level winds were fairly light, another in a series of upper level disturbances shifted over the area by mid afternoon. This helped initiate thunderstorm development over southeast North Dakota and west central Minnesota. A cluster of thunderstorms also developed over extreme northeast North Dakota. By late afternoon, a line of thunderstorms raced across the Mooreton (ND) area, through Wahpeton/Breckenridge, and into the Fergus Falls (MN) area. This line of storms brought many reports of strong winds. The weak wind flow and moist atmosphere once again brought heavy rainfall to areas along the Canadian border and areas along and south of Interstate 94.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 18, 9:40 AM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1040 AM CDT THU JUN 18 2009 .DISCUSSION... KIND OF A WAIT AND SEE FORECAST FOR TODAY...REALLY NO STRONG INDICATORS SETTING UP TO HIGHLIGHT ANY ONE AREA WITH BETTER CHANCES FOR SHOWERS AND TSTMS. CURRENTLY HAVE SOME WEAK SHOWERS (POSSIBLY A CLAP OF THUNDER) FROM KJMS TO KBWP. THESE HAVE GENERALLY BEEN WEAKENING AS THEY HAVE BEEN LIFTING TO THE NORTH. THE THICKER CLOUD COVER ASSOCIATED WITH THIS AREA OF LIGHT RAIN HAS KEPT THE FOG AROUND AND ALSO KEPT TEMPS FROM RISING AS FAST THIS MORNING. HOWEVER...JUST TO THE SOUTH OF THE FA...THERE ARE HARDLY ANY CLOUDS. THEREFORE SD WILL GET A HEAD START ON WARMING AND BETTER INSTABILITY. LOTS OF MOISTURE OUT THERE TO WORK WITH... THIS WILL NOT BE A LIMITING FACTOR FOR TSTM DEVELOPMENT IN ANY AREA. WILL MAINLY BE LOOKING FOR A GOOD SOURCE OF LIFT TO FOCUS ON TODAY. THE BEST UPPER LEVEL SUPPORT LOOKS TO BE ACROSS OUR SOUTHERN FA...BUT EVEN MORE SO TO AREAS SOUTH OF THAT. NO REAL LOW LEVEL JET MAINTAINS ITSELF EITHER DURING THE DAY. THE BEST 850MB THERMAL GRADIENT WILL LIE NEAR THE SFC WARM FRONT DOWN NEAR KFSD/IOWA BY LATER IN THE DAY. BEST SUPPORT UP IN OUR FA LOOKS TO BE THE 700MB/500MB SHORT WAVE THAT THE MODELS TRACK INTO THE AREA BY 00Z FRI. WATER VAPOR IMAGERY SHOWS ONE DISTURBANCE OVER WESTERN SD THAT WILL NEED TO BE WATCHED THRU THE DAY. ALL SAID...INHERITED FORECAST IS RIGHT ON TRACK WITH ONLY SOME MINOR TWEAKS NEEDED. WILL ADJUST CLOUD TRENDS TO MATCH CURRENT CONDITIONS AND ADD A DEGREE OR TWO TO TEMPS. OTHERWISE...WILL KEEP THE HIGH CHANCE PCPN FORECAST FOR ALL AREAS WITH THE UNCERTAINTY. LIKE PREVIOUS FORECAST...UNSURE ON THE SEVERE POTENTIAL AT THIS POINT (AND FOR WHERE) AND WILL LEAVE IT OUT AS WELL. && .AVIATION... FOG IS A LITTLE SLOW TO DISSIPATE IN AREAS THAT HAVE THICKER CLOUDS THIS MORNING...WHICH IS BASICALLY RIGHT ALONG THE INTERSTATE 94 IN ND/HIGHWAY 10 CORRIDOR IN MN (AFFECTING KFAR AND KBJI THE MOST). HOWEVER...THESE AREAS SHOULD CONTINUE TO IMPROVE TOO. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT ALL TAF SITES TODAY AS A WEATHER DISTURBANCE MOVES ACROSS THE NORTHERN PLAINS. CERTAINTY NOT GREATER THAN 50 PERCENT TO VALIDATE THE USE OF TEMPO GROUPS...SO WILL COVER PRECIPITATION THREAT IN 12 UTC TAF ISSUANCE WITH CB QUALIFIER FOR THE AFTERNOON HOURS. LIGHT SOUTH- SOUTHEAST WIND WILL PERSIST. && .PREV DISCUSSION... /ISSUED 524 AM CDT THU JUN 18 2009/ UPDATE... DENSE FOG (1-3 SM) HAS BECOME MORE WIDESPREAD THAN PREVIOUSLY ANTICIPATED AS CLOUD COVER THINS ALLOWING FOR MAXIMUM NOCTURNAL COOLING. SOME SPOTS STILL REPORTING VISIBILITY TO 1/4 MILE... INCLUDING GFK AND TVF. UPDATED GRIDS TO ADD AREAS OF FOG ALONG AND EAST OF THE RED RIVER VALLEY THROUGH 14 UTC. FOG STILL EXPECTED TO DIMINISH AFTER SUNRISE. PREV DISCUSSION... /ISSUED 352 AM CDT THU JUN 18 2009/ DISCUSSION... PRIMARY FORECAST CHALLENGES INCLUDE RAIN/THUNDERSTORM CHANCES AND POSSIBLE HEAVY RAIN/SEVERE STORMS LATER THIS AFTERNOON. GFS/NAM IN GOOD AGREEMENT...BUT WILL LEAN TOWARDS NAM SOLUTION FOR FORECAST DETAILS GIVEN RECENT BETTER OVERALL PERFORMANCE. EARLY THIS MORNING...A WEAK LINE OF THUNDERSTORMS HAS DEVELOPED ALONG A LINE FROM CANDO TO DEVILS LAKE TO TOLNA IN ASSOCIATION WITH A WEAK UPPER LEVEL WAVE. THESE STORMS ARE CRAWLING TO THE EAST...BUT THE NUMBER OF LIGHTNING STRIKES HAS DECREASED MARKEDLY THE PAST HOUR. AM THINKING CONVECTION WILL CONTINUE TO LIMP EASTWARD THIS MORNING AND WEAKEN AS WAVE EXITS NORTH INTO CANADA GIVEN CURRENT WATER VAPOR LOOP TRENDS. ALSO EARLY THIS MORNING...AREAS WITH LITTLE CLOUD COVER ARE SEEING DENSE FOG WITH VISIBILITIES DOWN TO 1/4 OF A MILE AT GFK AND TVF. WITH SUNRISE AROUND 530 AM...STRONG JUNE SOLAR SHOULD QUICKLY BURN OFF FOG. AS SUCH...WILL NOT MENTION IN GRIDS BUT THERE COULD STILL BE AREAS OF PATCHY DENSE FOG THROUGH 8 AM...ESPECIALLY ACROSS THE NORTHERN RED RIVER VALLEY. GFS/NAM BRING NEXT SHORT WAVE FROM WYOMING ACROSS NORTHWEST SOUTH DAKOTA THIS MORNING AND INTO SOUTH-CENTRAL NORTH DAKOTA LATER THIS AFTERNOON. WITH NO DISCERNIBLE LOW-LEVEL JET OR NEAR SURFACE CONVERGENT BOUNDARIES...THIS FEATURE WILL BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT TODAY. 00 UTC NAM SHOWS 2000 TO 2500 J/KG OF 0-1 KM MOST UNSTABLE CAPE ACROSS EASTERN NORTH DAKOTA THIS AFTERNOON WITH LITTLE TO NO CAP. HOWEVER...0-6 KM BULK SHEAR IS ONLY A MEASLY 5-15 KTS WITH 300 HPA JET FARTHER SOUTH ACROSS CENTRAL PLAINS. WITH PWATS AROUND 1.25 INCHES AND SLOW STORM MOTION...AM THINKING PRIMARY THREAT WILL BE HEAVY RAIN. HOWEVER... ISOLATED STORMS MAY STILL PRODUCE LARGE HAIL. WILL MENTION HEAVY RAIN IN THE GRIDS ACROSS SOUTHEAST NORTH DAKOTA AND ADJACENT AREAS OF WEST-CENTRAL MINNESOTA...BUT HOLD OFF ON SEVERE WORDING AS COVERAGE SHOULD BE LIMITED. IN GENERAL...EXPECT TO SEE SCATTERED SHOWERS AND THUNDERSTORMS MOVE FROM WEST TO EAST COINCIDENT WITH UPPER LEVEL WAVE THIS AFTERNOON INTO THIS EVENING. CHANCE POPS CONTINUE THROUGH FRIDAY AS ONE MORE SHORT WAVE MOVES THROUGH THE REGION IN SOUTHWEST FLOW ALOFT. HOWEVER...EXPECT A RETURN TO DRY SUNNY WEATHER SATURDAY AND MUCH OF SUNDAY AS 500 HPA RIDGE AXIS MOVES OVERHEAD. 850 HPA TEMPERATURES FROM +16 TO +18 C SHOULD RESULT IN DAYTIME HIGHS AT THE SURFACE IN THE LOW TO MID 80S. NIGHTS WILL BE PLEASANT WITH TEMPERATURES IN THE UPPER 50S TO LOW 60S. THE THREAT FOR SHOWERS AND THUNDERSTORMS RETURNS SUNDAY NIGHT INTO EARLY NEXT WEEK AS FLOW ALOFT TURNS SOUTHWESTERLY ONCE AGAIN AND THE NEXT PARADE OF SHORT WAVES MOVES THROUGH THE REGION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 457 AM CDT THU JUN 18 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191000- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 457 AM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT. ADDITIONAL HEAVY RAIN MAY AGGRAVATE ONGOING FLOODING ALONG THE WILD RICE RIVER AT ABERCROMBIE...THE RED RIVER AT FARGO...AND THE SOUTH BRANCH BUFFALO RIVER AT SABIN. THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN FRIDAY. THE PRIMARY THREATS WILL BE HEAVY RAIN AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. ROGERS/DK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
154 PM CDT THU JUN 18 2009
NDZ038-049-181930-
RANSOM ND-BARNES ND-
154 PM CDT THU JUN 18 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARNES COUNTY IN
SOUTHEAST NORTH DAKOTA AND NORTHWESTERN RANSOM COUNTY IN SOUTHEAST
NORTH DAKOTA...
UNTIL 230 PM CDT
AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND WINDS
UP TO 50 MPH. THE STORM WAS LOCATED 8 MILES SOUTHEAST OF
LITCHVILLE...OR 24 MILES SOUTH OF VALLEY CITY...MOVING TO THE EAST AT
20 MPH.
THE THUNDERSTORM WILL BE NEAR...
FORT RANSOM AT 210 PM CDT...LITTLE YELLOWSTONE STATE AT 215 PM CDT...
NOME AT 230 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4662 9805 4663 9822 4664 9823 4674 9774
4651 9768 4648 9805
TIME...MOT...LOC 1853Z 259DEG 18KT 4657 9808
TGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
159 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 5 W URBANK 46.13N 95.61W
06/18/2009 E2.50 INCH OTTER TAIL MN PUBLIC
LOTS OF GOLF BALL AND LARGER HAIL...SIGNIFICANT TREE
DAMAGE
&&
MEWENSThe Fargo/Grand Forks radar (KMVX), 121 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
17 hail, 5 thunderstorm wind, 3 flash flood, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Significant tree damage was reported.
The hail fell along the Ransom and Barnes County line.
The hail fell along the Ransom and Barnes County line.
Three to four inch diameter tree branches were broken off.
Two funnel clouds were observed at this location.
A culvert was blown out due to excessive rainfall about one mile east of Mountain. More flash flooding was reported about 2 miles north of Concrete.
The hail fell at the intersection of county roads 8 and 1.
The large hail cracked windshields and stopped southbound traffic on Interstate 29 near mile point 36.
The hail fell along Interstate 29 at the Galchutt exit (mile point 31).
Downburst winds tore down numerous large branches and uprooted several trees through a four mile wide path extending from one mile south of Wyndmere to about three miles north of town. The damage path developed about 2 miles west of Wyndmere and continued eastward through Barney and Mooreton.
A persistent wall cloud developed with a weak funnel.
Numerous large tree branches and limbs were torn down and several trees were uprooted around town.
A semi tractor and trailer were blown over on the southbound lane of Interstate 29 about one mile south of the Mooreton Scale and one quarter mile north of the Wahpeton exit. Thunderstorm downburst winds likely formed coincident with a developing tornado which then passed just north of this incident as viewed by spotters.
A tornado developed over Mooreton and tracked eastward for about seven miles, then dissipated about two miles south-southeast of Dwight. The tornado flung bleachers through the chain-link backdrop of the Mooreton baseball field. The tornado and accompanying downburst winds produced widespread damage to trees, roofing materials, siding, and trim near Mooreton. Peak winds were estimated at about 90 mph.
The wind gust was measured at the Wahpeton RWIS site along highway 13 at mile point 384.
Quarter sized hail and wind gusts to 50 mph were reported at the North Dakota State School of Science.
Several fields and farm access roads were flooded between Colfax, Galchutt, and Abercrombie in Abercrombie and southeast Colfax townships. In the town of Abercrombie, 15 to 20 basements were flooded.
Farm fields flooded up to four feet deep in places in south Olga township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for North Dakota, 2009Warnings in North Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166011, 166012, 166013, 166731, 166734, 166735, 166016, 166027, 166026, 166015, 166008, 166025, 166737, 166020, 166019, 166738, 166017, 166018, 166022, 166021, 166743, 166745, 166748, 166023, 166024, 166750, 166773, 166774.